Skip to content
Go back

Is Deep Vein Thrombophlebitis (DVT) a Side Effect of Birth Control?

Deep vein thrombophlebitis (DVT), also known as a blood clot, is an extremely rare side effect of taking combination birth control pills. The risk of developing DVT varies depending on the type of pill, the amount of the hormones estrogen and progestin it contains, and the individual woman. Today’s birth control pills contain less estrogen than they have in the past, however, reducing this risk.

What Is Deep Vein Thrombophlebitis?

Deep vein thrombophlebitis is a blood clot in the leg. It blocks normal blood flow and can cause pain, cramping, swelling, and redness. It’s a serious condition because if the clot travels through your blood vessels toward your lungs, it can get wedged in one of the lungs’ arteries, causing a pulmonary embolism. Untreated, pulmonary embolism can cause lung damage and even death.

How Does Birth Control Cause Deep Vein Thrombophlebitis?

The hormones in birth control pills sometimes cause the blood to thicken. When blood thickens to the point that it sticks together and starts to impede blood flow, a clot can form. The risk of this happening due to birth control, however, is very low. In fact, women are more at risk of developing deep vein thrombophlebitis from pregnancy than from the pill.

Other Side Effects of Birth Control

Fortunately, most side effects of birth control are mild and short-lived and include:

  • Breast tenderness.
  • Breast swelling.
  • Nausea.
  • Mood Changes.
  • Spotting.
  • Headaches or worsening of migraines.
  • Weight gain.

In addition to deep vein thrombophlebitis, very rare side effects of birth control might include:

  • High blood pressure.
  • Stroke.
  • Heart attack.

Let your Nurx™ medical provider know if you have a history of blood clots or a blood clotting disorder. He or she might recommend a progestin-only pill or another form of birth control to lower your risk.

Back to top